Palisaded neutrophilic and granulomatous dermatitis associated with the initiation of etanercept in rheumatoid arthritis: A case report

Chia Lun Chou, Kuo Hsien Wang, Ying Yi Chiang

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Palisaded neutrophilic and granulomatous dermatitis (PNGD) is an unusual entity with variable clinical manifestations and histopathological features. It is associated with a variety of immune-mediated systemic diseases, most commonly in rheumatoid arthritis. We report a 42-year-old female with a long-standing history of rheumatoid arthritis, presenting with multiple pruritic erythematous papules and nodules on the lower legs 1 month after beginning treatment with etanercept. Microscopic examination of a fully developed lesion showed a diffuse dense interstitial lymphohistiocytic infiltrate interspersed with palisaded granulomas consisting of epithelioid histiocytes and multinucleated giant cells surrounding central zones of degenerated collagen, neutrophils and leukocytoclastic debris. A diagnosis of PNGD was made on the basis of typical histopathologic features. Withdrawal of etanercept led to gradual resolution of the skin lesions, with no new skin lesions appearing afterwards. Although the correlation between the use of tumor necrosis factor-α (TNF-α) antagonists and the development of PNGD remains controversial and warrants further investigation, PNGD should be considered in the differential diagnosis of skin eruptions within a setting of anti-TNF-α therapy.

Original languageEnglish
Pages (from-to)129-133
Number of pages5
JournalDermatologica Sinica
Volume29
Issue number4
DOIs
Publication statusPublished - Dec 2011

Fingerprint

Dermatitis
Rheumatoid Arthritis
Skin
Tumor Necrosis Factor-alpha
Histiocytes
Giant Cells
Granuloma
Leg
Neutrophils
Differential Diagnosis
Collagen
Etanercept
Therapeutics

Keywords

  • etanercept
  • interstitial granulomatous dermatitis
  • palisaded neutrophilic and granulomatous dermatitis
  • rheumatoid arthritis
  • tumor necrosis factor-α inhibitor

ASJC Scopus subject areas

  • Dermatology

Cite this

Palisaded neutrophilic and granulomatous dermatitis associated with the initiation of etanercept in rheumatoid arthritis : A case report. / Chou, Chia Lun; Wang, Kuo Hsien; Chiang, Ying Yi.

In: Dermatologica Sinica, Vol. 29, No. 4, 12.2011, p. 129-133.

Research output: Contribution to journalArticle

@article{26098cb9e5084eb592d72ef63d54ed2f,
title = "Palisaded neutrophilic and granulomatous dermatitis associated with the initiation of etanercept in rheumatoid arthritis: A case report",
abstract = "Palisaded neutrophilic and granulomatous dermatitis (PNGD) is an unusual entity with variable clinical manifestations and histopathological features. It is associated with a variety of immune-mediated systemic diseases, most commonly in rheumatoid arthritis. We report a 42-year-old female with a long-standing history of rheumatoid arthritis, presenting with multiple pruritic erythematous papules and nodules on the lower legs 1 month after beginning treatment with etanercept. Microscopic examination of a fully developed lesion showed a diffuse dense interstitial lymphohistiocytic infiltrate interspersed with palisaded granulomas consisting of epithelioid histiocytes and multinucleated giant cells surrounding central zones of degenerated collagen, neutrophils and leukocytoclastic debris. A diagnosis of PNGD was made on the basis of typical histopathologic features. Withdrawal of etanercept led to gradual resolution of the skin lesions, with no new skin lesions appearing afterwards. Although the correlation between the use of tumor necrosis factor-α (TNF-α) antagonists and the development of PNGD remains controversial and warrants further investigation, PNGD should be considered in the differential diagnosis of skin eruptions within a setting of anti-TNF-α therapy.",
keywords = "etanercept, interstitial granulomatous dermatitis, palisaded neutrophilic and granulomatous dermatitis, rheumatoid arthritis, tumor necrosis factor-α inhibitor",
author = "Chou, {Chia Lun} and Wang, {Kuo Hsien} and Chiang, {Ying Yi}",
year = "2011",
month = "12",
doi = "10.1016/j.dsi.2011.09.004",
language = "English",
volume = "29",
pages = "129--133",
journal = "Dermatologica Sinica",
issn = "1027-8117",
publisher = "臺灣皮膚科醫學會",
number = "4",

}

TY - JOUR

T1 - Palisaded neutrophilic and granulomatous dermatitis associated with the initiation of etanercept in rheumatoid arthritis

T2 - A case report

AU - Chou, Chia Lun

AU - Wang, Kuo Hsien

AU - Chiang, Ying Yi

PY - 2011/12

Y1 - 2011/12

N2 - Palisaded neutrophilic and granulomatous dermatitis (PNGD) is an unusual entity with variable clinical manifestations and histopathological features. It is associated with a variety of immune-mediated systemic diseases, most commonly in rheumatoid arthritis. We report a 42-year-old female with a long-standing history of rheumatoid arthritis, presenting with multiple pruritic erythematous papules and nodules on the lower legs 1 month after beginning treatment with etanercept. Microscopic examination of a fully developed lesion showed a diffuse dense interstitial lymphohistiocytic infiltrate interspersed with palisaded granulomas consisting of epithelioid histiocytes and multinucleated giant cells surrounding central zones of degenerated collagen, neutrophils and leukocytoclastic debris. A diagnosis of PNGD was made on the basis of typical histopathologic features. Withdrawal of etanercept led to gradual resolution of the skin lesions, with no new skin lesions appearing afterwards. Although the correlation between the use of tumor necrosis factor-α (TNF-α) antagonists and the development of PNGD remains controversial and warrants further investigation, PNGD should be considered in the differential diagnosis of skin eruptions within a setting of anti-TNF-α therapy.

AB - Palisaded neutrophilic and granulomatous dermatitis (PNGD) is an unusual entity with variable clinical manifestations and histopathological features. It is associated with a variety of immune-mediated systemic diseases, most commonly in rheumatoid arthritis. We report a 42-year-old female with a long-standing history of rheumatoid arthritis, presenting with multiple pruritic erythematous papules and nodules on the lower legs 1 month after beginning treatment with etanercept. Microscopic examination of a fully developed lesion showed a diffuse dense interstitial lymphohistiocytic infiltrate interspersed with palisaded granulomas consisting of epithelioid histiocytes and multinucleated giant cells surrounding central zones of degenerated collagen, neutrophils and leukocytoclastic debris. A diagnosis of PNGD was made on the basis of typical histopathologic features. Withdrawal of etanercept led to gradual resolution of the skin lesions, with no new skin lesions appearing afterwards. Although the correlation between the use of tumor necrosis factor-α (TNF-α) antagonists and the development of PNGD remains controversial and warrants further investigation, PNGD should be considered in the differential diagnosis of skin eruptions within a setting of anti-TNF-α therapy.

KW - etanercept

KW - interstitial granulomatous dermatitis

KW - palisaded neutrophilic and granulomatous dermatitis

KW - rheumatoid arthritis

KW - tumor necrosis factor-α inhibitor

UR - http://www.scopus.com/inward/record.url?scp=84155166803&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84155166803&partnerID=8YFLogxK

U2 - 10.1016/j.dsi.2011.09.004

DO - 10.1016/j.dsi.2011.09.004

M3 - Article

AN - SCOPUS:84155166803

VL - 29

SP - 129

EP - 133

JO - Dermatologica Sinica

JF - Dermatologica Sinica

SN - 1027-8117

IS - 4

ER -